Arkansas, 2023

Damaging Winds in Arkansas, June 25, 2023

June 25, 2023 · NWS JAN · 2 events in 1 county or zone

An upper-level shortwave trough moving initiated thunderstorms along a cold front on the afternoon of June 25th. With an unstable air mass and strong jet stream over the region, these storms became severe and spread south into southeast Arkansas during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper-level shortwave trough moving initiated thunderstorms along a cold front on the afternoon of June 25th. With an unstable air mass and strong jet stream over the region, these storms became severe and spread south into southeast Arkansas during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 25, 6:28 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 25, 6:28 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
728 PM CDT Sun Jun 25 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 718 PM CDT Sun Jun 25 2023

Severe thunderstorms are beginning to move into the Delta this
evening and expect them to continue to move southeast through the
evening hours. The storms may begin to weaken as they move closer
to the I-20 corridor, where strong capping is in place. SPC has
issued a Severe Thunderstorm Watch for areas along and north of
the I-20 corridor until 2AM. The main risk will be damaging wind
gusts and quarter size hail with these storms./15/

&&

.DISCUSSION...
Issued at 226 PM CDT Sun Jun 25 2023

Rest of today through Monday...

Warm & humid afternoon will transition into an active period of rain
& storms into the evening to overnight hours. The upper level high
remains over the Rio Grande, while the region remains just in the
wake of the upper level trough axis just to the east. MCS is
currently diving down over the TN Valley into northern GA & will
remain well northeast. Anomalous low-level thermo profiles (i.e.
925mb & 850mb in the low 20s deg. C) indicate potential to warm
efficiently with plenty of insolation & highs will peak in the low
90s northeast while mid 90s elsewhere. GOES East total PWs &
regional 12Z soundings indicate moisture advection has helped PWs
climb to closer to an inch & three quarters or so. This is helping
to limit mixing somewhat, with some dewpoints around the 72-75
degree range but others remaining in the upper 70s into the late
aftn into evening. Dangerous heat stress persists for most of the
area. Heat was a little more expansive so filled in the rest of the
area with an advisory for today.

Main concerns remain the increased severe potential this evening
into the overnight. 12Z synoptic analysis indicates upper jet max
ejecting through the Plains & this speed max is progged to gradually
shift east-southeast into the evening. As increased dynamic ascent
occurs, combined with high destabilization, will favor increased
upscale storm growth. Models struggled with initialization of the
cool thermo aloft, with nearly -10 deg at 500mb. 12Z modified JAN &
LZK soundings indicated potential for 3600-4900 J/kg y, 1300-1800
DCAPE, vertical totals of +31 deg. C & LIs of -13 to -15. The
microburst composite parameters peak well in the likely category,
which shows >50% probs for +5 storm events. This extremely
destabilized environment won't fully be tapped into this aftn,
outside of some convergent showers or isolated storms in the Golden
Triangle through late aftn. Any developed MCS progged to dive down
from the northwest from the Ozarks in AR should be robust into this
evening. Increased & agitated cumulus growth in eastern OK into the
Ozarks along the front look to be the main area of storm impetus
this evening. CAMs are finally picking up on this potential & it
should be moving into the Hwy 82 corridor just after 6-9PM, 7-11PM
in the Natchez Trace corridor, Interstate 20 corridor around 10PM-
1AM & Hwy 84 corridor by 2-4AM. Strong mean bulk shear of +25-30kts
in the 0-3km/0-6km layers, respectively, will help organized
storms/cold pools propagating quickly southeast. There could be some
redevelopment in the wake but how scoured out the environment is by
the MCS is uncertain. The Enhanced Risk remains with hazards of
widespread damaging wind potential of 70-80mph, quarter size hail or
potentially briefly larger & a tornado can't be fully ruled out.
HRRR wind gust swath maps indicate the potential severe wind gusts
swaths could reach the Interstate 20 corridor but will gradually
lose steam as it propagates southward.

Expect rain & storm chances to clear out tonight while some may
persist in east-southeast MS through midday. With similar anomalous
warmth in thermo profiles, highs will be similar but could be
slightly cooler in the Hwy 82 corridor in the wake of the frontal
passage. Heat indices could still reach near heat advisory criteria
areawide, so kept a Heat Advisory going again from 11AM until 8PM
Monday. The Significant remains over portions of northeast
Louisiana, western, central to southeast Mississippi. Heat indices
could peak above 110 deg. F, so if trends persist, an areal upgrade
to Excessive Heat Warning will likely be needed in future forecast
packages. /DC/

Monday Night through the weekend...

Lingering showers and thunderstorms could occur across central
Mississippi, mainly east of I-55, by late Monday night as the main
bulk of convection continues to push further east towards Alabama.
This should allow for quiet conditions to settle across the
southeast United States on Tuesday morning as model guidance
continue to show the midlevel high over Texas and the trough slowly
shifting eastward towards the upper East Coast. Rain chances could
sneak back into the area around the Wednesday timeframe thanks to a
small disturbance traversing along the eastern section of the
aforementioned high with dewpoints reaching the upper 70s. This
could allow for isolated showers and thunderstorms to occur across
central Mississippi mainly along and east of I-55.

Dangerous heat stress remains a primary concern for the rest of the
work week. Both the GFS and the ECMWF continue to show surface
ridging spreading across the eastern CONUS as the sfc high shifts
east towards the ArkLaMiss region. This high should limit any
moisture flow form the Gulf, thereby prohibiting any convection from
forming. As we head later into the week, there is higher confidence
that afternoon temperatures could reach in the low 100s across our
forecast area with heat indices forecasted to reach up to 115
degrees with higher values possible. Given the near record high
temperatures later in the week and overnight lows only falling in
the mid to upper 70s, significant to extreme heat stress conditions
are expected for the entire southeast region. An Excessive Heat
Warning may be issued later in the week if current trends continue.
Make sure to stay hydrated and take frequent breaks if working
outdoors. Rain chances could sneak back into the area by the weekend
as the sfc high being to unravel. This should give us some relief
from the heat as afternoon highs return to seasonal norms. /CR/

&&

.AVIATION...
(18Z TAFS)
Issued at 130 PM CDT Sun Jun 25 2023

Chances for SHRA & TSRA increase from north to south after 26/00Z
Monday as a line of storms moves south with strong & gusty
northerly winds, some gusts in excess of 40-50mph psbl. Most
likely window for impacts have been updated in the 18Z TAF cycle,
from 26/01-03Z at GLH, GWO & GTR, 26/03-06Z at HKS, JAN & MEI &
26/05-08Z at HEZ, PIB & HBG. Some continued chances for SHRA &
vicinity TSRA are psbl after line of storms clear. MVFR cigs are
psbl just before daybreak at JAN, HKS but most likely at HEZ, PIB
& HBG, so added tempo MVFR flight categorical reductions near or
just after daybreak Monday. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       96  76  95  75 /  10  50  30  30
Meridian      96  74  95  74 /  20  50  40  30
Vicksburg     97  76  96  76 /  10  50  20  20
Hattiesburg   96  76  96  76 /  10  50  30  20
Natchez       96  75  96  76 /  10  30  20  10
Greenville    96  74  94  74 /  10  70  20  20
Greenwood     96  74  95  74 /  20  70  20  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ018-019-025>066-
     072>074.

     Heat Advisory from 11 AM to 8 PM CDT Monday for MSZ018-019-
     025>066-072>074.

LA...Heat Advisory until 8 PM CDT this evening for LAZ007>009-015-016-
     023>026.

     Heat Advisory from 11 AM to 8 PM CDT Monday for LAZ007>009-015-
     016-023>026.

AR...Heat Advisory until 8 PM CDT this evening for ARZ074-075.

     Heat Advisory from 11 AM to 8 PM CDT Monday for ARZ074-075.

&&

15/
Hazardous weather outlook, Jun 25, 1:58 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
258 PM CDT Sun Jun 25 2023

ARZ074-075-LAZ007-008-MSZ018-019-025-027-028-032>039-041>046-
262000-
Ashley-Chicot-Morehouse-West Carroll-Bolivar-Sunflower-Leflore-
Carroll-Montgomery-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-
Attala-Winston-Noxubee-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-
258 PM CDT Sun Jun 25 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...Monday

Tonight, severe thunderstorms are likely and tornadoes are
possible. Some thunderstorms may produce damaging winds up to
70 mph and large hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Monday, dangerous heat likely with peak heat index values ranging
from 106 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/5.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Today through tonight, severe thunderstorms possible. Some
thunderstorms could produce damaging winds to 60 to 70 mph and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

Dangerous heat with heat index values 110-115 degrees is expected
for southeast Arkansas, eastern Louisiana, and central
Mississippi this week, increasing mid to late week.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ026-029>031-262000-
Grenada-Webster-Clay-Lowndes-
258 PM CDT Sun Jun 25 2023

This hazardous weather outlook is for portions of north central
Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Monday

Tonight, severe thunderstorms are likely and tornadoes are
possible. Some thunderstorms may produce damaging winds up to
70 mph and large hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Monday, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/5.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Today through tonight, severe thunderstorms possible. Some
thunderstorms could produce damaging winds to 60 to 70 mph and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

Dangerous heat with heat index values 110-115 degrees is expected
for southeast Arkansas, eastern Louisiana, and central
Mississippi this week, increasing mid to late week.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ009-MSZ040-262000-
East Carroll-Issaquena-
258 PM CDT Sun Jun 25 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

DANGEROUS HEAT
THREAT...Significant
TIMING...Monday

Tonight, severe thunderstorms are likely and tornadoes are
possible. Some thunderstorms may produce damaging winds up to
70 mph and large hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Monday, dangerous heat expected with peak heat values in excess
of 110 degrees. Heat stroke will be a significant concern with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/5.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Today through tonight, severe thunderstorms possible. Some
thunderstorms could produce damaging winds to 60 to 70 mph and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

Dangerous heat with heat index values 110-115 degrees is expected
for southeast Arkansas, eastern Louisiana, and central
Mississippi this week, increasing mid to late week.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-MSZ050>052-056>058-262000-
Richland-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-
258 PM CDT Sun Jun 25 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and east central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...Monday

Tonight, severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Monday, dangerous heat likely with peak heat index values ranging
from 106 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/5.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Today through tonight, severe thunderstorms possible. Some
thunderstorms could produce damaging winds to 60 to 70 mph and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

Dangerous heat with heat index values 110-115 degrees is expected
for southeast Arkansas, eastern Louisiana, and central
Mississippi this week, increasing mid to late week.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ016-023-025-MSZ047>049-053>055-059-061>066-072>074-262000-
Madison LA-Franklin LA-Tensas-Warren-Hinds-Rankin-Claiborne-
Copiah-Simpson-Jefferson-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
258 PM CDT Sun Jun 25 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

DANGEROUS HEAT
THREAT...Significant
TIMING...Monday

Tonight, severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Monday, dangerous heat expected with peak heat values in excess
of 110 degrees. Heat stroke will be a significant concern with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/5.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Today through tonight, severe thunderstorms possible. Some
thunderstorms could produce damaging winds to 60 to 70 mph and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

Dangerous heat with heat index values 110-115 degrees is expected
for southeast Arkansas, eastern Louisiana, and central
Mississippi this week, increasing mid to late week.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024-026-MSZ060-262000-
Catahoula-Concordia-Adams-
258 PM CDT Sun Jun 25 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

DANGEROUS HEAT
THREAT...Significant
TIMING...Monday

Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Monday, dangerous heat expected with peak heat values in excess
of 110 degrees. Heat stroke will be a significant concern with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/5.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Today through tonight, severe thunderstorms possible. Some
thunderstorms could produce damaging winds to 60 to 70 mph and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

Dangerous heat with heat index values 110-115 degrees is expected
for southeast Arkansas, eastern Louisiana, and central
Mississippi this week, increasing mid to late week.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

97

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Little Rock radar (KLZK), 165 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
June 25, 7:48 PM CST
Where
Chicot County, 0.9 mi NE of Dermott
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.530, -91.420

Several trees and power lines were blown down.

Thunderstorm Wind, Chicot

When
June 25, 8:25 PM CST to 8:30 PM CST
Where
Chicot County, 1.8 mi NE of Eudora
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.140, -91.250

Several trees and power lines were blown down in the Eudora area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151499, 1151500.